Feeling defeated

Hi all! I have been diagnosed with Hashimotos 3 months ago (54 yrs old). Been having thyroid symptoms for over 20 years, finally Hashi made its appearance in my labs . Started on generic levo felt horrible first few weeks then was having some improvement, my doctor suggested changing to name brand synthroid since many people find it works better, tried that for 5 weeks, felt worse! Went back on generic Levo 50mcg , been a week and feel horrible again, feel like I'm starting all over again. muscle weakness, depression, joint aches, sooooo tired, just not normal . I am hoping as it gets worse will eventually get better......just so discouraged as in 3 weeks I am traveling out of the country to visit my daughter , feeling a bit scared to travel while feeling so weird . Anyone else feeling not right and out of your mind before it gets better?

4 Replies

oldestnewest
  • kris,

    Welcome to our forum and sorry to hear you are feeling so unwell.

    Because of the insidious nature of hypothyroidism, it can mean there are a lot of issues to be addressed before thyroid hormones start working properly. The goal of Levothyroxine is to restore the patient to euthyroid status and for most people that means TSH just above or below 1.0. but symptoms can lag behind good biochemistry by many weeks//months.

    Levothyroxine takes up to 6 weeks to initially saturate the body which will only tolerate small increases at any one time and your doctor should retest your thyroid hormone levels after 6 weeks and adjust the dose according to results. Leave 24 hours between last dose and blood draw and try to have the blood draw early in the morning when TSH is highest.

    It is important to take your pill on an empty stomach with a glass of water, 1 hour before food, 2 hours before supplements and 4 hours before calcium, iron or vit D supplements.

    Have you had Vit B12, Vit D, ferritin and folate tested ? ? Deficiencies and gut issues are common in people with low thyroid hormone and may impair how thyroid hormone is utilised in the body.

    Elevated thyroid antibodies may cause inflammation which again may impact thyroid hormone synthesis. Many members have found a gluten free diet to be beneficial in helping gut issues and reducing antibody levels.

    If you post any test results complete with ranges (numbers in brackets) members will comment.

    .

    Hashimotos

    thyroiduk.org.uk/tuk/about_...

    .

    Thyroid & Gluten Connection

    chriskresser.com/the-gluten...

  • Hi Kris,

    Don't give up! Feeling worse before feeling better is about right.

    The thyroid has a feedback loop - this is possibly why your feeling worse and why many others feel worse when initially starting on thyroid meds.

    You are taking levothyroxine also known as T4.

    Your Pituitary gland in the brain has detected extra thyroxine in your system and has decided it doesn't need to produce any TSH to activate the thyroid gland to produce some T4.

    EXCEPT the extra thyroxine you're taking hasn't yet converted into the useable hormone T3 which will take about 6 weeks, SO at the present time you are essentially MORE hypo than you were and this is possibly why you are feeling so awful.

    ( all your symptoms right now are hypothyroid symptoms, just much more pronounced)

    BUT it's TEMPORARY until this first round of meds converts into T3 which is what our bodies cells use to create energy.

    I hope this makes sense.

    Don't be tempted to switch brands. Just stick with the same one and let it do its job. You will start to feel better but it is a slow journey.

    These meds are cranking your metabolism up and that HAS to be done SLOWLY for safety's sake. The last thing you want is to shock the body.

    When you have new bloods taken in about 6 weeks you may need a dose increase. This is normal. You may need many dose increases until you are levelled off. This is also normal practice.

    All your symptoms right now are normal. Awful but normal. We have all experienced this initial phase of feeling worse before feeling better.

    Please don't be tempted to think that you're 'allergic' or 'intolerant' of the meds or ingredients. They can make you feel dreadful but as I say it's TEMPORARY. right now your body is trying to get used to having a bit of hormone that it's been missing.

    I'm afraid you're being a little ambitious if you think this is going to straighten out in 3 weeks.

    If you want to lessen the effects for now, you could lower your dosage for a few weeks and then increase it back up again but this often just prolongs the agony.

    Thyroxine is a strong hormone and if susceptible can make one feel psychologically a bit weird. All these initial issues will pass but rectifying your thyroid can take years ( for some) not just months. Be prepared and help yourself by being patient and recognising that you have a 'condition' that needs your support! Even if it is inconvenient. You maybe one of the lucky ones and levelled off within a couple of dose increases.

    Hope this helps

    X

  • Kris10marir,

    I second what Radd and Joesmum said but I want to emphasize the importance of having optimal levels of D3, iron and B12 when starting thyroid medication. Hypothyroid people are often deficient in D3, iron and B12. B12 insufficiency gives symptoms similar to hypothyroidism. Your body simply won't be able to metabolize levo without a good level of D3 and iron. I had horrendous side effects on levo. It turned out they were caused by D3 deficiency...

    Here are the most important tests and the optimal results:

    serum iron: over 90 μg/dl, ideally close to 100-110 μg/dl

    TIBC: at or above the lower quartile of the reference range

    serum ferritin: at least in the 70-90 ng/ml range (BUT inflammation or infection can cause ferritin to be elevated)

    Vit B12: near the top of the reference range

    D3: near the top pf the reference range

  • Thank you all for your helpful comments! Misery does love company ;). My B12 is good , I do take all my supplements (including D3)in the afternoon, so as not to interfere with the Levo I take in the morning in an empty stomach. Thanks for the encouragement to be patient I will stay the course and post results of my next labs .

You may also like...